Breastfeeding: Help for persistent sore nipples
I am nursing my seven-week-old son and my nipples are still extremely sore. I am only nursing four times a day and pumping and bottle feeding three times a day. I have seen a lactation consultant and a dermatologist and have used Bacitracin, Lotrimin, Loprox, Hydrocortisone, Nystatin, antiinflamatories, Tylenol, Penicillin and more. My son latches on fine and he is sucking properly. I really want to keep nursing but I am in so much pain. Please help!Question:
I'm sorry to hear that breastfeeding has been so painful for you. That is definitely not normal. Have you had pain since your baby was born? Usually when there is unresolved nipple pain from birth, it is due to poor positioning and attachment, or a problem with your baby's suck. Maybe your baby has a tight or short lingual frenulum (the piece of tissue under his tongue.) If he is unable to extend his tongue past his gum line, and does not have good movement of his tongue, that could be causing your nipples to remain sore.
In the seven weeks since your baby's birth you have tried many medications. While working on correcting this problem you can continue to use Tylenol or Ibuprofen if recommended by your Health Care Provider for pain relief. If you take about one half to one hour prior to nursing your baby, this may help you to nurse more comfortably. Of course, this will not correct the problem.
- Since medication was prescribed for thrush (Lotrimin, Loprox, and Nystatin) I would wonder if you and your baby were treated simultaneously for at least a two-week period. This is very important when treating thrush. It takes a while to get rid of thrush. It can be very persistent.
- Was penicillin given for treatment of mastitis? Mastitis most commonly, involves a staph infection (usually only one breast is involved.) Penicillin is not always effective. Dicloxacillin is often used for a period of 10 days to 2 weeks with good results (if staph is the offending organism).
- If nipple eczema was suspected, hydrocortisone might have provided some relief. Women who have thrush, and are treated with hydrocortisone often find their nipples are even more sore after using it for a day or so, and need to discontinue its use (while thrush is present.)
- Bacitracin was probably used on your nipple because a bacterial infection was suspected. Bacterial infections and thrush can be present in nipple cracks that refuse to heal.
- What type of pump are you using to express your milk? Use of a bicycle-horn style pump, one with a continuous suction, or using too high a suction can cause nipple damage.
Since you haven't really given me much history, it would be irresponsible for me to even guess at what your nipple pain could be caused from. You didn't mention what the dermatologist determined your problem might be. I would advise getting a second opinion from a breastfeeding-friendly dermatologist in your community. It may be that with all the different treatment that you have used over the past seven weeks, no treatment was maintained long enough to see a difference. I would also advise working with another Board Certified Lactation Consultant. I think that a second opinion in this area, and a reevaluation of positioning, attachment and a breastfeeding session would be wise. Very best wishes for resolving your nipple pain!Answer: